Colchicine-induced pancreatitis in an elderly patient with renal impairment: A case report

Authors

DOI:

https://doi.org/10.5281/zenodo.3723458

Keywords:

acute pancreatitis, atypical presentation, older person, colchicine-induced, renal impairment

Abstract

Colchicine is widely used in the treatment of acute gout. It has a narrow therapeutic window and can be extremely toxic in vulnerable older patients especially those with renal impairment. The most common side effects are gastrointestinal related, such as nausea, vomiting, diarrhea and abdominal pain. Colchicine-induced acute pancreatitis is very rare especially within therapeutic dose range. We report an atypical presentation of acute pancreatitis caused by a therapeutic dose of colchicine in an elderly patient with preexisting chronic renal disease.

Downloads

Download data is not yet available.

Author Biographies

Shakil Ahmed Chohan, Changi General Hospital

Consultant Geriatrician, Changi General Hospital

Diraviyam Balasubramanian, Changi General Hospital, Singapore

Consultant Geriatrician, Changi General Hospital

Thet Thet Soe, Changi General Hospital

Resident Physician, Geriatrics

References

1. Ting, J.Y.S., 2007. Acute pancreatitis related to therapeutic dosing with colchicine: a case report. Journal of Medical Case Reports, 1(1), p.64. Available at: https://doi.org/10.1186/1752-1947-1-64.

2. Badalov, N., Baradarian, R., Iswara, K., Li, J., Steinberg, W., & Tenner, S. (2007). Drug-Induced Acute Pancreatitis: An Evidence-Based Review. Clinical Gastroenterology and Hepatology, 5(6), 648–661. https://doi.org/10.1016/j.cgh.2006.11.023

3. Mofenson, H.C. et al., 1991. Acetaminophen induced pancreatitis. Clinical Toxicology

4. Gilmore, I.T. &Tourvas, E., 1977. Paracetamol-induced acute pancreatitis. British medical journal, 1(6063), pp.753–754

5. Yoshizawa, Y. et al., 1999. Corticosteroid-induced pancreatitis in patients with autoimmune bullous disease: case report and prospective study. Dermatology (Basel, Switzerland), 198(3), pp.304–306

6. Naranjo CA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981:30:239-45.